Nebraska, 2024

Damaging Wind in Nebraska, July 3, 2024

July 3, 2024 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed across southwest Nebraska which led to a 63 mph wind gust at the McCook Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across southwest Nebraska which led to a 63 mph wind gust at the McCook Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 5:18 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • Severe storms are possible this afternoon/evening, and will be capable of producing hail up to 3 inches, wind gusts to 80 mph, and a tornado or two.
  • Breezy 4th of July; normal to below normal temperatures into early next week.
Area forecast discussion, Jul 3, 5:18 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 PM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Severe storms are possible this afternoon/evening, and will be
  capable of producing hail up to 3 inches, wind gusts to 80
  mph, and a tornado or two.

- Breezy 4th of July; normal to below normal temperatures into
  early next week.

&&

.UPDATE...
Issued at 340 PM MDT Wed Jul 3 2024

Severe Thunderstorm Watch #502 is in effect over the entire Tri
State area through 900 PM MDT/1000 PM CDT. All threats are
possible with large hail(2-3") and damaging gusts(70-80 mph) the
main ones. A brief tornado or landspout is possible as well,
along with locally heavy rainfall that may produce some
flooding.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 204 PM MDT Wed Jul 3 2024

Across the Tri State region this afternoon, skies are a partly to
mostly sunny mix as lingering/increasing cumulus remains from this
morning, and has been slowly increasing this afternoon.
Temperatures as of 100 PM MDT are ranging in the 80s with a
persistent southerly flow area-wide, with gusts up to 30 mph at
times.

The main wx concerns for the short term period will be the threat
for severe thunderstorms this afternoon and evening.

Currently there are a couple weak persistent boundaries along/north
of Highway 36, and a large front/trough over northeast Colorado just
west of Yuma and Kit Carson counties.

The latest CAMs are showing the front to the west to be the main
initiator of rw/trw. Both the HRRR and NamNest are showing a broken
line of storms developing/approaching the western CWA boundary
around 22z, potentially in 2-3 segments to start. These clusters of
storms will then push through the CWA and possibly forming into one
line around Highway 27 then push E/SE through the remainder of the
area. 40-60% chance of precip during the peak times through 03z.

The latest SPC Meso Analysis is showing 1500-3000j/kg of SBCape
already spread out over the CWA after main cloud cover dissipated
west to east by midday. DCape from Highway 27 west is ranging from
1000-1500j/kg with the highest numbers closest to the front
previously mentioned. Bulk effective shear is 30-40 knots from the
W/NW. Low level lapse rates are increasing into the 8-9C/km over
portions of the CWA, while mid level numbers are highest near
the front off west around 8-9C/km, but are slowly increasing
east towards our area.

With this, will be looking for all hazards possible for the region
through this evening. SPC still carries a Slight Risk for severe
over us with hatched hail/wind threats. Could see the wind more as
storms move east into Kansas, but hail could be the initial threat.
The difference between today and past few days is the lower levels
are not as dry, making hail more possible. Enhanced Stretching
parameter around 6 is now over the CWA, and with CAMs showing a
potential bowing structure in KS after 00z Thursday, potential for
QLCS tornadoes spin ups does exist. High PW values from 1-1.2" west
increase to 1.3-1.6" in the east, making locally heavy rainfall a
possibility. WPC carries a Marginal Risk for excessive rainfall as a
result.

Looking for precip to taper from west to east between 00z-06z, with
some lingering scattered rw/trw in the east before exiting.

Thursday and Thursday night looks to remain mostly dry. There is a
low chance(15-20%) for a rw/trw in the far SW due to a weak
shortwave passage.

For temps, looking for highs on Thursday to range in the upper 70s
into the mid 80s. Overnight lows for tonight will range in the mid
50s west into the mid 60s east. For Thursday night, in the 50s area-
wide with warmest locales east of Highway 25.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 1214 PM MDT Wed Jul 3 2024

NW flow looks to be present across the Plains as a highly
amplified ridge develops across the western CONUS. Will be
continuing to watch for daily chances for showers and storms as
this is a pattern that is favorable for subtle waves moving
along the eastern periphery of the amplified ridge.

Slight chance to chance pops (20-40%) look to remain across the CWA
for most days with perhaps the relatively more favorable days
looking to be Saturday and Sunday as guidance is hinting at a
stronger wave within the northwest flow to impact the area. It does
appear that there may be some severe weather potential with it with
shear around 30-40 knots across the area and CAPE between 1000-1500
j/kg but is a bit to earlier to nail down exact specifics at this
time.

As for temperatures they are looking to continue to remain near
normal to below normal with highs generally in the 80s across
the area. The exception does look to be Saturday where some low
90s could sneak into the area. Temperatures do look to increase
as towards the start of the new work week as the ridge and
associated surface high start move more easterly. As this occurs
then the chances for rain will begin to diminish with it as
well.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 511 PM MDT Wed Jul 3 2024

For KGLD, through at least 06z Thursday there will be at least
low chances for a thunderstorm to impact the terminal or be in
the vicinity. Right now through 02z, 6sm miles reduction to
visibility with hail possible. From 06z onward, mainly VFR
expected w/ the chance for MVFR ceilings from 11z-13z. Winds,
south 15-25kts through 06z Thursday, then dropping to south-
southwest 10kts. By 11z, northwest 15-25kts.

For KMCK, mainly VFR conditions expected. There could be VCTS
impacting the terminal through about 11z Thursday along with
light rain. Low confidence on timing, but will update as some
develop/approach the area. 11z-14z Thursday, MVFR ceilings
possible then VFR from 14z onward. Winds, south-southeast
15-25kts through about 03z, then 10kts. By 11z, northwest
10-20kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...Trigg
AVIATION...JN
Hazardous weather outlook, Jul 3, 3:39 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
339 PM MDT Wed Jul 3 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
339 PM MDT Wed Jul 3 2024 /439 PM CDT Wed Jul 3 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect until 900 PM MDT for the
entire Tri State area. Threats include up to large hail up to 2 to 3
inches, damaging wind gusts up to 70 to 80 mph, brief tornadoes or
landspouts and even locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any storm reports to
NWS Goodland via phone, email or social media.

In the hours before

Special weather statement, Jul 3, 7:13 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
813 PM CDT Wed Jul 3 2024

NEZ081-040145-
Red Willow NE-
813 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT RED WILLOW COUNTY THROUGH 845 PM
CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of McCook, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  McCook around 820 PM CDT.

Other locations in the path of this storm include Indianola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4008 10020 4007 10076 4033 10076 4035 10075
      4035 10020
TIME...MOT...LOC 0112Z 299DEG 24KT 4027 10066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Vincent
Local storm report, Jul 3, 7:14 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
714 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Gst     1 S Saint Francis       39.76N 101.80W
07/03/2024  M50 MPH          Cheyenne           KS   Mesonet

            KKSSAINT20 reported a 50 MPH gust.

&&

CA
Local storm report, Jul 3, 7:24 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
724 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Tstm Wnd Gst     2 E Mccook              40.20N 100.58W
07/03/2024  M52 MPH          Red Willow         NE   ASOS

            ASOS station KMCK McCook Airport.

&&

CA
Special weather statement, Jul 3, 7:24 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
824 PM CDT Wed Jul 3 2024

KSZ014-028-040200-
Thomas KS-Logan KS-
824 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT THOMAS AND NORTHERN LOGAN
COUNTIES THROUGH 900 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Levant, moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph, pea size hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of Thomas and northern
Logan Counties, including the following locations... Mingo and
Halford.

This includes Interstate 70 in Kansas between mile markers 40 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

&&

LAT...LON 3904 10142 3943 10131 3957 10128 3957 10080
      3938 10084 3920 10086 3899 10092 3897 10129
TIME...MOT...LOC 0123Z 270DEG 22KT 3925 10124

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 3, 7:32 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
732 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Tstm Wnd Gst     3 N Colby               39.43N 101.05W
07/03/2024  M53 MPH          Thomas             KS   AWOS

            AWOS KCBK recorded a 46 knot gust.

&&

CA
Local storm report, Jul 3, 7:33 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
733 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Tstm Wnd Gst     2 E Mccook              40.20N 100.58W
07/03/2024  M55 MPH          Red Willow         NE   ASOS

            ASOS station KMCK McCook Airport.

&&

CA

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 3, 7:33 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.580

The McCook Airport ASOS recorded 63 mph wind gusts associated with thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199363.